Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 379, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2000, 5:46 PM CDT for Walker County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2000, 5:46 PM CDT (22:46 UTC)
- Expired
- Jul 31, 2000, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Walker County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:25 PM CDT | Thunderstorm Wind 55 E | Carbon Hill, AL | Numerous trees and power lines were knocked down from near Carbon Hill to near Manchester. Some minor roof damage was reported in Carbon Hill. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 312247 SVRBHM ALC127-312315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 PM CDT MON JUL 31 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WALKER COUNTY IN ALABAMA... * UNTIL 615 PM CDT. * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF JASPER...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...JASPER AND MANCHESTER. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:13 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 31, 3:13 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 313 PM CDT MON JUL 31 2000 5H LOW NEAR CHI IS FORECAST TO FILL WITH THE WEAKENING TROF AXIS GETTING NUDGED SOUTHEASTWARD A LITTLE BIT TO NEAR THE NORTHWEST CORNER OF AL BY TUE NIGHT. AT THAT POINT IT GETS HUNG UP AGAIN WITH LONGER RANGE MODELS DEVELOPING A 5H LOW VICINITY LOUISIANA LATER IN THE WEEK. MODELS SHOW SOME DRYING OVER NW AL BY WED BUT CURRENT INDICATIONS ARE THAT THE REST OF THE AREA WILL STAY MOIST AND THAT THE DRY PENETRATION NW WILL BE ONLY TEMPORARY. THE OLD SURFACE FRONT FROM LAKE MICH TO EASTERN AR WASHES OUT AND OUR LOW LEVEL WINDS WILL STAY SOUTHERLY AND MOIST INDEFINITELY. SO...MORE OF THE SAME IS FORECAST FOR THE NEXT COUPLE OF DAYS AND BEYOND...EXCEPT FOR LOWER POPS NW ON WED. HSV TB 071/088 071/088 071 3534 BHM TT 072/088 072/089 072 3635 MGM TT 072/090 072/091 072 3635= .BHM...NONE. 07
In the hours before
Special weather statement, Jul 31, 1:21 PM CDT, 4 hours 25 minutes before
ALZ001>038-040>050-312200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 PM CDT MON JUL 31 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN THIS AFTERNOON AND EVENING OVER NORTHERN AND CENTRAL ALABAMA. STORMS SHOULD REACH PEAK INTENSITY AND COVERAGE DURING THE MID TO LATE AFTERNOON HOURS. WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH...AND RAINFALL AMOUNTS OF UP TO 2 INCHES. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED. A FIRE ALERT CONTINUES FOR ALL OF NORTH\ AND CENTRAL ALABAMA.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 27 min |
| Jul 31, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.